Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 369, NWS North Platte, NE

August 21, 2013Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 2013, 8:15 PM CDT for Holt County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2013, 8:15 PM CDT (01:15 UTC)
Expired
Aug 21, 2013, 9:15 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 6:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:22 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 21, 6:22 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT WED AUG 21 2013

.SYNOPSIS...
ISSUED AT 342 PM CDT WED AUG 21 2013

UPPER RIDGE OVER THE CENTRAL PLAINS...CLOSED LOW OFF THE
CALIFORNIA COAST AND UPPER TROUGH GREAT LAKES INTO THE OHIO
VALLEY. UPPER LOW MOVING THROUGH CENTRAL CANADA PUSHING A SURFACE
COOL FRONT THROUGH THE NORTHERN PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 342 PM CDT WED AUG 21 2013

VERY UNSTABLE CONDITIONS RESIDE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON...WITH MODIFIED SOUNDING AT NORTH PLATTE
INDICATING NEARLY 5000 J/KG OF SURFACE BASED CAPE. STILL SOMEWHAT OF
A CAP...BUT THAT IS ERODING AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE VICINITY OF A NEARLY STATIONARY FRONT EXTENDING FROM
ONEILL TO OGALLALA. A 45 KT SOUTHERLY LOW LEVEL JET DEVELOPS THROUGH
WESTERN KANSAS THIS EVENING...WITH THE NOSE LOCATED ACROSS SOUTHWEST
NEBRASKA. THIS SHOULD HELP INCREASE THUNDERSTORM COVERAGE. THE JET
DOESN/T BEGIN TO VEER TO SOUTHWEST UNTIL LATE TONIGHT...SO THERE IS
POTENTIAL FOR CONTINUED REDEVELOPMENT AND LOCALLY HEAVY RAINFALL.
THIS SEEMS MOST LIKELY FROM AREAS AROUND NORTH PLATTE NORTHEAST
THROUGH BROKEN BOW AND ONEILL. AS FAR AS SEVERE...SHEAR IS PRETTY
WEAK...WITH EVEN EFFECTIVE SHEAR VALUES CURRENTLY LESS THAN 20
KTS. THIS IS FORECASTED TO INCREASE A BIT AS THE FRONT SAGS SOUTH
THIS EVENING...BUT STILL REMAINING PRETTY WEAK. SO ALTHOUGH A FEW
SEVERE STORMS ARE POSSIBLE...IT DOESN/T APPEAR THAT WIDESPREAD
SEVERE STORMS SHOULD BE AN ISSUE. IF A STORM DOES BECOME
SEVERE...DAMAGING WIND APPEARS TO BE THE MAIN THREAT.

THE FRONT WILL REMAIN ACROSS THE SOUTHERN PORTIONS OF NEBRASKA
THURSDAY. EAST WINDS TO THE NORTH OF THE FRONT WILL USHER IN A
LITTLE COOLER AIR...WITH HIGHS MOST AREA IN THE 80S. HUMIDITY WILL
STILL BE ON THE HIGH SIDE WITH DEW POINTS REMAINING IN THE
60S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 342 PM CDT WED AUG 21 2013

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY NIGHT
TAPERING DOWN THROUGH THE EVENING AND SKIES CLEARING OUT WEST TO
EAST. FRIDAY 850MB TEMPERATURES RISE TO AROUND 26C. 80S TO THE
NORTHEAST AND 90S WEST TO SOUTHWEST. UPPER RIDGE C3ENTERED OVER
OKLAHOMA WITH NORTHWEST NEBRASKA AND THE NEBRASKA PANHANDLE IN
SOUTHWEST FLOW RING OF FIRE AS THE RIDGE BUILDS INTO THE NORTHERN
PLAINS. WEST COAST TROUGH AND EAST COAST IN UPPER TROUGH. 850MB
TEMPERATURES CONTINUE TO RISE THROUGH THE FIRST PART OF THE
WEEK...APPROACHING 29C BY WEDNESDAY. SCHC PRECIPITATION OVER THE
EASTERN NEBRASKA PANHANDLE AFTERNOON AND EVENING THROUGH THE
WEEK. TEMPERATURES HOLDING IN THE 90S AS THE RIDGE STRENGTHENS AND
BECOMES CENTERED OVER KANSAS. LOWS IN THE 60S AND 70S. SUMMER
RETURNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 622 PM CDT WED AUG 21 2013

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THIS EVENING...AND ARE EXPECTED TO END BY 08Z
TONIGHT. IN THE MEANTIME...EXPECT SOME GUSTY WINDS TO 40 KTS IN
THE VICINITY OF THUNDERSTORMS...WITH VISBYS DOWN TO 3 TO 5 MILES.
OVERNIGHT TONIGHT AND INTO THURSDAY...CIGS RANGING FROM 10000 TO
20000 FT ARE EXPECTED WITH LIGHT NORTHEASTERLY WINDS OF UNDER 10
KTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER
SHORT TERM...TAYLOR
LONG TERM...POWER
AVIATION...CLB
Hazardous weather outlook, Aug 21, 5:30 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT WED AUG 21 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-222230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
530 PM CDT WED AUG 21 2013 /430 PM MDT WED AUG 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. A FEW SEVERE STORMS ARE ALSO
POSSIBLE THIS EVENING. DAMAGING WIND IS THE MAIN THREAT...WITH A
LESSER THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY NORTH OF A
LINE FROM ONEILL TO OGALLALA. AT THIS TIME...SEVERE STORMS ARE
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Local storm report, Aug 21, 7:34 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
734 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             4 W BIG SPRINGS         41.06N 102.15W
08/21/2013  E1.75 INCH       DEUEL              NE   CO-OP OBSERVER

            ALL WINDOWS ON NORTH SIDE OF HOUSE BROKEN OUT DUE TO
            COMBINATION OF LARGE HAIL AND STRONG WIND GUSTS.

&&

MARTIN
Special weather statement, Aug 21, 7:44 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT WED AUG 21 2013

NEZ008-026-220130-
BLAINE NE-BROWN NE-
744 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN AND BLAINE
COUNTIES UNTIL 830 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELSMERE...OR 19 MILES NORTHWEST OF
BREWSTER...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BREWSTER...
  HAWLEY FLATS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, Aug 21, 7:45 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             NEWPORT                 42.60N 99.33W
08/21/2013  E2.75 INCH       ROCK               NE   CO-OP OBSERVER

&&

MARTIN
Special weather statement, Aug 21, 8:03 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT WED AUG 21 2013

NEZ007-220130-
BOYD NE-
803 PM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOYD COUNTY UNTIL 830 PM
CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GROSS...OR 6 MILES NORTHEAST OF SPENCER...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LYNCH...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUTTLER
Local storm report, Aug 21, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 S BIG SPRINGS         41.02N 102.07W
08/21/2013  E1.00 INCH       DEUEL              NE   PUBLIC

            GROUND WAS WHITE AND COVERED IN HAIL.

&&

MARTIN
Local storm report, Aug 21, 8:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
814 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 SE NEWPORT            42.56N 99.27W
08/21/2013  E1.75 INCH       ROCK               NE   PUBLIC

            REPORTED ONE WINDOW BROKEN OUT.

&&

MARTIN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:00 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith45 min
Aug 21, 7:28 PM CDTSevere Thunderstorm WarningLBFMcPherson47 min
Aug 21, 7:30 PM CDTSevere Thunderstorm WarningLBFHolt, Rock45 min
Aug 21, 7:34 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins41 min
Aug 21, 7:56 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry64 min
Aug 21, 7:59 PM CDTAreal Flood AdvisoryLBFDeuel5 hr
Aug 21, 8:20 PM CDTSevere Thunderstorm WarningLBFBrown, Rock55 min
Aug 21, 8:46 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup, Rock59 min
Aug 21, 9:01 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt44 min
Aug 21, 9:23 PM CDTAreal Flood AdvisoryLBFHolt6 hr
Aug 21, 9:30 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock60 min
Aug 21, 10:29 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.